MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. EVIS EXERA II SMALL INTESTINAL VIDEOSCOPE; SMALL INTESTINAL VIDEOSCOPE

OLYMPUS MEDICAL SYSTEMS CORP. EVIS EXERA II SMALL INTESTINAL VIDEOSCOPE; SMALL INTESTINAL VIDEOSCOPE
Model Number SIF-Q180
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Death (1802)
Type of Reportable Event Death
Additional Manufacturer Narrative
The article did not specify the serial number of the referenced scope; therefore, it is unknown if the scope was returned for repair/service.An instrument history is unable to be performed.Furthermore, the study's physician provided a probable cause of the reported death stating that "it was hypothesized that the patient's death may have been due to air embolism, although a pulmonary embolism, mucus plug, arrhythmia, and myocardial infarction are also possibilities.Prolonged manipulation and endoscopy time may result in more leakage of air through a newly formed gastrostomy into the peritoneum.However, the jejunal extension insertion using a single-balloon enteroscope is actually faster than the standard technique because of the lack of retrograde migration, and thus it was felt that this did not contribute to the adverse outcome in this patient.".
 
Event or Problem Description
Olympus received an article titled ¿insertion of percutaneous endoscopic gastrostomy tubes with jejunal extensions using the ¿wedge¿ technique: a novel method to prevent retrograde tube migration into the stomach¿.There were 17 patients on the study.The article reported that two adverse events occurred due to peg insertion although none were related to the jejunal extension insertion itself using the wedge technique.One female patient developed asymptomatic pneumoperitoneum after the procedure.She was discharged 6 hours later when a repeat abdominal x-ray showed resolution of most of the free air.She remained asymptomatic until noon the following day when she took a nap with her husband, coughed once, and stopped breathing.Resuscitation was not performed, following the patient¿s prior wishes.An autopsy was offered but declined.This is patient 2 of 2 adverse events for the subject study.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information.Please see the updates in sections: g4, g7, h2, h6 and h10.The legal manufacturer reviewed the contents of this complaint.The exact root cause of the reported event could not be determined.As there was no reported malfunction of the subject device related to the events.In addition, there was no proof/description to show the association between the adverse events and the subject device.

Brand Name
EVIS EXERA II SMALL INTESTINAL VIDEOSCOPE
Common Device Name
SMALL INTESTINAL VIDEOSCOPE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key9849898
Report Number8010047-2020-01816
Device Sequence Number13644470
Product Code FDA
UDI-Device Identifier04953170242526
UDI-Public04953170242526
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K071254
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,l
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberSIF-Q180
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/27/2020
Supplement Date Received by Manufacturer09/28/2020
Initial Report FDA Received Date03/18/2020
Supplement Report FDA Received Date10/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age79 YR